Has anyone else stopped taking their Actonel, Fosomax (or others) because of the osteonecrosis of the jaw publicity? Just wondering..... I stopped mine and have an appointment with rheumatologist next week for a routine check up.
According to what i've read, jaw necrosis is suffered mainly by those who have had oral surgery and some dentists are now declining to treat patients on these drugs. Almost makes me glad i wear dentures since i've had such good luck with Fosamax for the past six years and plan to continue.
From what I've read in the medical journals, those taking IV bisphosphonates, the occurance rate is closer to 20% or more and those taking the oral form it's 10-15% of jaw bone death. I think with extended use, this could be a problem, if not in the jaw, then the bones in general, since it's been reported that over time with the use of these drugs, the bones actually get more brittle, since it holds in more of the old bones, and there is very little new bone being produced. I was on it for 5 years in April 2006 and I've decided to stop using Actonel (and before Actonel, Fosamax)and use the supplements that I have been using, including Strontium Citrate (780 mg. daily). I also take Vitamin K (10 mg.) as well as calcium and other minerals that I get from LEF (Life Extension Foundation). When I stopped taking Actonel in May, I was able to get a prescription of injection HGH from my alternative MD, and I inject 0.4 mg every other day. I orginally had very bad osteoporosis in 2001, and my t scores were like -5.2 in my spine, which has gotten better to -4.3 now. Still bad, but has steadily gotten better, and hoping that my new treatment regimen will continue to increase my bone density without the problems of the drugs. I don't think you can get off of Actonel/Fosamax without replacing it with something else, and in my case the Strontium and HGH. What do you all think?
Very interesting, Rob. I always thought of HGH as an anti-aging drug or for male weight-lifters and children with growth impairment. I don't think it's anything i want to pursue (sticker shock), but would like to know what your dr. thinks of strontium. Do you also do weight-bearing exercise and lift weights?
So glad ya'll replied! I definitely have some "creaks and pops" that I did not have while on Actonel, but what Rob said about long term use and brittle bones I had read and it just scared me. I've started taking a liquid coral calcium, but am unfamiliar with the HGH and scrontium (sp?) -- will have to do some research on those two. I have found that I learn more from this forum and other people dealing with issues than any other source. My appointment is Tues, and I think she will probably encourage me to go back on Actonel (doctors prescribe what they learn in school and what the drug reps are pushing). I have my own teeth fortunately, but have lots of dental work over the years -- and a couple of teeth aren't long for this world and will also need to be crowned -- so I am a little afraid of taking the Actonel. A friend of mine had to have an extraction and had to go to a larger city to a teaching university to have the tooth pulled. Dentists in our area would not touch her since she had taken Fosomax --- she is fine now. Thanks for the good info submitted.
My alt. MD recommended HGH injections since it does increase bone density as well as increased muscle strength and other anti-aging benefits. Please understand that I take "low doses" of HGH, so as not to create another problem. At low doses, taken every other day, the cost is not so bad, about $275 a month. The needles are like diabetic needles and I can hardly feel the pinch. I started taking the HGH injections in late May 2006 and after taking it for 6 mos. I will request another DEXA scan to make sure I'm not losing any bone. I'll probably have to pay for the DEXA scan since my last one was in March 2006. Given the severity of my osteo, I don't want to take any chances of losing anymore, just looking for gains. I also started taking the Strontium Citrate in April 2006 or earlier (not sure), but this was not at the recommendation of my alt. MD, since he said he didn't have sufficient information about this to recommend it. I started taking it for the research I did on it, and felt it was safe enough for me to supplement, since I need all the help I can get. If the combination of these two items doesn't increase my bone density, then I will consider the Forteo injections, as a last alternative. I can't do weight lifting since I have muscle problems in my right scapula, which causes pain when I life. I try to walk as much as possible, and I'm still working. What special things are you all doing to increase bone density, besides Actonel or Fosamax?
I found this article using the googe co op. The more i read about strontium the more i can see it as an up and coming option for osteo treatment. It is widely used in Europe, but hasn't been FDA approved here. This article comes from vrp.com.
I took actenol for a couple of months after being dx in May. When i started experiencing dry eyes and blurry vision at times i decided it wasn't right for me. I'm sure the dr. wasn't pleased when i quit, but he knows and oked the taking of strontium. i guess he figures taking something is better than nothing. Another factor in deciding to stop was the lack of long term studies. I've been a walker all my life and added weight training several years ago. I try (hey, i'm not perfect) to eat a healthy diet wtih lots of fruit and veggies, some dairy and take calcuim with d supplements, extra magnesesium, omega 3's and a high potency multivitamin. I'm hoping that in the future they will develope an osteo med that doesn't carry all the risk that ones available now do. For now i'll stick with the stontium, exercise, diet and supplements and hope that the next scan shows improvements. I'm really hoping for improvements so maybe the dr. will be more open to telling others about the stronium as an option to the osteo meds now avaialble.